Couldn't find what you looking for?

TRY OUR SEARCH!

Can hydrochlorothiazide cause weight gain, if so, why?

Loading...

I have been wondering the same thing. My doctor increased my meds and I have gained 10 pounds in three months. I would like to find more info on this.
Reply

Loading...

I want an answer also, I have been on this drug for 3 1/2 years now.
I was first taking 12.5 MG and gained 10 pounds over three years. Resently my doctor increased my dose to 25 MG in August 2006 and I have gained 13 pounds in 4 months. I am switching to a beta blocker or something. HELP
Reply

Loading...

Since I started taking the HCTZ a year ago I have gained over 20 pounds. My doctor doesn't think that is true I asked her to pull my records from a year ago to compare, and the doctor was suprised, but did nothing to explain why the weight gain> I don't know what to do or who else to talk to about the weight gain. :shocked
Reply

Loading...

Check out the book "Protein Power" In that book the authors talk about certain diuretics causing weight gain. I also read an article from a pharmacology resource which stated that Hydrochlor. can affect sugar metabolism and cause hyperglycemia! My own experience being on Hydro. has confirmed that. Even though I exercise and maintain a healthy lifestyle, I gain bodyfat very easily and find it virtually impossible to reduce it significantly. It's very frustrating, because we're always told to lose weight to have normal blood pressure, YET the pills we're prescribed, contribute to weight gain and consequently, higher blood pressure!
It sucks!
Reply

Loading...

I cannot lose weight despite rigorous exercise and healthy eating. I have been trying this for months and months and I have been unable to lose. My weight fluctuates up two lbs., down two lbs. I take the med for blood pressure, but it has also made my blood sugars increase. My doctor has no explanation. Very frustrated and tempted to discontinue all my meds.
Reply

Loading...

I have maintained a healthy weight after I had my daughter. I was diagnosed with HBP, so my phys prescribed Benicar HCT. Every since I started taking them about a year ago, I have gained 15lbs. I have tried to lose the weight but have been unsuccessful. I am also tempted to give these meds up...or talk with my phys about Benicar without the HCT.
Reply

Loading...

I am 5'8" and have always had a weight around 122, up until I was pregant with my second child at age 39 a couple years ago. My BP was moderately high off and on during the pregnancy, but very high following. It's important to add that my weight went up to 171 lbs during my pregnancy. I have never had health problems despite 'pigging out' during my undergrad/grad school years or the military, nor has weight ever been an issue for me (always a size 6-8). However, it became necessary for me to take hydrochlorothiazide post pregnancy. I can't say for certain if it's my age (i.e., change in metabolism) and or the HCTZ, but my weight has been nearly 160 since having my baby. I don't want to discourage anyone from treating their HBP with HCTZ because it isn't clear whether it has been a primary factor. However, I will tell you that I do high impact cardio for AN HOUR daily. I essentially eat a couple bowls of Cheerios for breakfast, a salad with half a can of tuna (sodium rinsed out through a mesh collander), and a carefully-portioned dinner. I have a low-cal yogurt or banana as a snack. At times, I have paid for expensive diet aids like SENSA, but ...a dip in weight only following by a greater increase in weight.

I don't know how many of you have ever watched Christian Bale in 'The Machinist', but he lost over 60 lbs for the movie part by eating an apple and a can of tuna a day. That's pretty extreme, as he himself talked about in interviews. What is more extreme is the suggestion by people who refer to that as proof that people can lose weight if they want to. I had it said to me the other day, with someone adding that my weight is a shame "because you have such a pretty face." It's dangerous advice. I have also had people tell me to dump the HCTZ, but I won't be doing that unless my BP doesn't depend on it. If you are on HCTZ or get terrible dieting advice, hang in there. You are your own best advocate:)
Reply

Loading...

I only had high blood pressure, but I felt good, now I feel horrible ALL the time. I started taking HCTZ 5 years ago. BIG MISTAKE! Weight went from 122 to 174. Hair loss and dry. Face and neck fat. Feet numbing and burning. Blurry vision. Dull headaches. Tired ALL the time. Insomnia. Leg muscle aches. Doctor always saying side effects are just temporary. HA! 5 years is NOT temporary!!! This drug should be banned. Maybe the doctor should take this himself, then he'd know what he has done.
Reply

Loading...

I started blood pressure meds back in 2003 and weighed approximately 206lbs and thought I looked pretty darn good. After taking diltiazem for a while, along with hctz, i gained on average, 15lbs every 3 months when I had my check up with my doctor. I leveled off at 270lbs and have blamed the medication for the weight gain but my doctor does not seem to think that the medication has caused the weight gain. I am extremely frustrated with my doctor and medication because I have excercised and reduced my caloric intake and still have gained weight. My stomach is bloated and looks rediculous. I cannot stand it anymore.
Reply

Loading...

It MUST be true!  I weaned myself off HCTZ in the middle of 2009, but stressful situations made me go back on it at the end of that year, since my BP wasn't being controlled.  In 2010 I gained 20 lbs in a matter of months and haven't been able to get any of it off.  It seems to keep creeping up little by little.  I know I don't drink enough water, and that doesn't help when taking a diuretic.  I'm getting ready to make a drastic change in my eating habits -- increasing fruits and veggies, drinking lots of water, cutting out grains or sugars.  I am determined to wean myself off this stuff once and for all cuz I can't stand how I feel!

Reply

Loading...

Look. I hate to be rude... but, you can't sit on your ass and expect medicine to make up the difference in your life. I take hydrochlorothiazide and am not making the excuse that I'm gaining weight because I was too lazy to change my lifestyle. The medicine keeps you alive while you change whatever it is that got you there in the first place.
Reply

Loading...

guest123 wrote:  I work on a computer six days a week and cannot avoid "sitting on my ass."  I am exercising more.  And, yes you comment is rude.  How much to you exercise?


 

Can hydrochlorothiazide cause weight gain, if so, why?


Reply

Loading...

Sally Kelly wrote:

guest123 wrote:  I work on a computer six days a week and cannot avoid "sitting on my ass."  I am exercising more.  And, yes you comment is rude.  How much to you exercise?


 I work on a computer everyday too! I will assume many other women in here do as well, could that be the reason you gained weight? Stop blaming medication you are taking to save your life. Look around you, change things you do every day first. She has the right to speak her mind, that doesn't make her rude just honest!




Can hydrochlorothiazide cause weight gain, if so, why?



Reply

Loading...

it is a known side effect of hydrochlorothiazide.
Reply

Loading...